Alert archive / Illinois / Flash Flood Warnings in 2017

Flash Flood Warning 11, NWS Paducah, KY

April 29, 20174 counties in Illinois

NWS Paducah, KY issued this flash flood warning at Apr 29, 2017, 3:08 AM CDT for 4 counties in Illinois. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2017, 3:08 AM CDT (08:08 UTC)
Expired
Apr 29, 2017, 9:15 AM CDT
In force
6 hr
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
None

Counties Johnson County, IL, Pope County, IL, Saline County, IL, Williamson County, IL

The radar

The Paducah radar (KPAH), 61 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 9:03 AM CDTHEAVY RAIN 51 N Goreville, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 8.1 hours before the alert went out and 245 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1704 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 268 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1704 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
1292 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
268 m²/s²
0-3 km storm-relative helicity
441 m²/s²
Significant tornado parameter
2.6
Supercell composite
26.5

Open this sounding in Storm Lab

The text

As transmitted.

258 
WGUS53 KPAH 290808
FFWPAH
ILC087-151-165-199-291415-
/O.NEW.KPAH.FF.W.0011.170429T0808Z-170429T1415Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
308 AM CDT SAT APR 29 2017

The National Weather Service in Paducah has issued a

* Flash Flood Warning for...
  Northern Pope County in southern Illinois...
  Northern Johnson County in southern Illinois...
  Southeastern Williamson County in southern Illinois...
  Southeastern Saline County in southern Illinois...

* Until 915 AM CDT Saturday

* At 307 AM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches or more of 
  rain have already fallen. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Marion, Goreville, Creal Springs, Lake Of Egypt Area, Stonefort,
  New Burnside and Buncombe.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3760 8871 3766 8838 3760 8838 3760 8841
      3754 8842 3745 8904 3766 8904 3775 8871

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 29, 12:54 AM CDT, 2 hours 14 minutes earlier.

Area forecast discussion, Apr 29, 12:54 AM CDT, 2 hours 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1254 AM CDT Sat Apr 29 2017

.UPDATE...
Issued at 1241 AM CDT Sat Apr 29 2017

In coordination with the Storm Prediction Center (SPC) and NWS
Louisville Kentucky, we will be allowing Tornado Watch 171 expire
at 1 am CDT. Based on SPC's recent Mesoscale Discussion will not
touch the Severe Thunderstorm Watch Number 172 at this time.

Excessive rainfall will still be expected along the surface warm
frontal zone from south of KPOF to KCIR, to sough of KEHR and near
KOWB. Parts of the line should start transitioning full to
flooding threat overnight. The ESRL HRRR seems to be picking up on
the wave moving through the frontal boundary at this time.

06z Aviation TAF update is below.

&&

.SHORT TERM...(Tonight through Sunday night)
Issued at 126 PM CDT Fri Apr 28 2017

A warm front is lifting north across the region. This front will
be both the immediate and short term focus for convection.
Currently, surface based CAPES were starting to appear in southern
Ky and the SEMO Bootheel, or, along/just south of the boundary,
where surface dew points have risen into the mid 60s. North of the
boundary, parcel lift is elevated, with dew points from the mid
50s to low 60s. Helicity values along the boundary are high, but
with scarce surface based instability, and still some capping to
erode, activity on radar has been more isolated to scattered, and
more to our west, where first couple of warnings have been issued.
Will continue to monitor closely as warm front lifts north, and
we warm sector. Latest SWOMCD outlooks 50 percent probs for watch
box this pm, so they are literally 'watching' as well.

Tonight, better organization/better upper dynamics come into play,
so should see better storm coverage, even in the warm sector. Alot
then depends on where boundary sets up, and there is still some
model difference between across our northern counties, or, to our
north entirely. Either way, activity should be most vibrant along
and in vicinity of boundary, with heaviest rains focused in that
vicinity. Highest qpf thus expected across our north and west,
with least qpf across our south/east, where convective activity
will be most isolated/marginalized.

Saturday, as advertised, looks like a pause, with redevelopment
late Saturday into Saturday night. Sunday still looks active and
as we transition to cold front and it's passage, into Sunday
night, pcpn ending west to east. Continued SLGT risk Sat pm-night
and Sun pm- night as well.

Per collab with LMK, expanded FFA to the south and east to mesh
with southern In and northcentral Ky. Ran for entire event.
Amounts will be highest further south and west, but this will line
up best with IND/LMK.

.LONG TERM...(Monday through Friday)
Issued at 231 PM CDT Fri Apr 28 2017

Models show low pressure moving from Iowa into the Great Lakes
region on Monday into Monday evening, taking any lingering moisture
northward.  Weak high pressure will briefly give us dry conditions
Monday into Tuesday.

Models indicate a warm front lifting north toward our region late
Tuesday into Tuesday night.  The ECMWF and GFS take the warm front
into our far southeast counties midday Wednesday.  Based on the
these solutions, showers will quickly spread across the area Tuesday
night, with chances continuing into Thursday.  Model show a little
instability making it into our extreme southern counties during the
day Wednesday, and included some slight chances for thunderstorms in
these location.   The low associated with the front will push east
of our area on Thursday, so we should see precipitation tapering off
from west to east Thursday night.

A weak upper level disturbance may produce a few showers on Friday,
so included just some slight chances.  Temperatures through the work
week will be below seasonal normals, with the warmest day being
Tuesday when highs will reach the upper 60s to lower 70s.

&&

.AVIATION...
Issued at 12454 am CDT Sat Apr 29 2017

The ESRL HRRR CAM guidance appears to be a good proxy for
convective activity through the forecast period. From forecast
issuance through at least 14z Saturday, added a periodic intrusion
into MVFR to brief IFR category for ceilings and visibilities due
to thunderstorms. Transitioned to VFR category for WFO PAH TAF
locations after 15z, as these locations move fully into the capped
warm sector.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flash Flood Watch through late Sunday night for ILZ075>078-
     080>094.

MO...Flash Flood Watch through late Sunday night for MOZ076-086-087-
     100-107>112-114.

IN...Flash Flood Watch through late Sunday night for INZ081-082-
     085>088.

KY...Flash Flood Watch through late Sunday night for KYZ001>005-014-
     018-019.

&&

UPDATE...Smith
Aviation...Smith
Hazardous weather outlook, Apr 28, 2:13 PM CDT, 12 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
213 PM CDT Fri Apr 28 2017

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-291000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
213 PM CDT Fri Apr 28 2017

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Isolated to scattered thunderstorms are possible this afternoon
and evening, into the night time hours. Large hail, damaging
winds, and tornados may occur with any storms that become severe.

The Flash Flood Watch has been expanded to include southwest
Indiana and adjacent northwest Kentucky counties along its
immediate border. An additional 2 to 4 inches is possible across
the entire region, with perhaps 3 to as much as 5 inches
additional rainfall across the Watch area. Refer to the Watch for
more details.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A Flash Flood Watch will remain in effect through Sunday evening
for multiple rounds of thunderstorms containing very heavy rain.
Please refer to the Watch product for additional details.

Scattered severe thunderstorms will continue to be possible
periodically through much of the weekend as well. Large hail and
damaging wind gusts are expected to be the main severe weather
hazards. Isolated tornadoes cannot be ruled out.

There is a chance of thunderstorms again Wednesday. Any storms
that develop are not expected to be severe at this time, but
additional heavy rains could cause flooding issues, or impede
recovery from any antecedent flooding, from prior rains.

.SPOTTER INFORMATION STATEMENT...

Spotters should be ready for activation and stay alert for
updates and requests through the weekend.

In the hours before

Local storm report, Apr 29, 12:49 AM CDT, 2 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1249 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1247 AM     FLASH FLOOD      SHAWNEETOWN             37.71N 88.17W
04/29/2017                   GALLATIN           IL   TRAINED SPOTTER

            NUMEROUS LOCATIONS ALONG HIGHWAY 13 EXPERIENCING FLASH
            FLOOD CONDITIONS AND NEARLY IMPASSABLE.

&&

SMITTY
Local storm report, Apr 29, 1:14 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
114 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0110 AM     FLASH FLOOD      1 NW EVANSVILLE         37.99N 87.56W
04/29/2017                   VANDERBURGH        IN   PUBLIC

            MILL CREEK AREA ON NORTHWEST SIDE OF EVANSVILLE...VEHICLE
            STUCK IN HIGH WATER

&&

MY
Local storm report, Apr 29, 1:17 AM CDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
117 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 AM     HEAVY RAIN       EVANSVILLE              37.98N 87.54W
04/29/2017  M2.77 INCH       VANDERBURGH        IN   ASOS

            5-HOUR RAINFALL ACCUMULATION.

&&

SMITTY
Local storm report, Apr 29, 1:24 AM CDT, 1 hour 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
124 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0124 AM     HEAVY RAIN       RIDGWAY                 37.80N 88.26W
04/29/2017  E3.50 INCH       GALLATIN           IL   TRAINED SPOTTER

&&

SMITTY
Local storm report, Apr 29, 2:13 AM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
213 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 AM     FLASH FLOOD      HARRISBURG              37.74N 88.55W
04/29/2017                   SALINE             IL   BROADCAST MEDIA

            NEARLY 10 SQUARE BLOCKS IMPASSABLE. REPORT RELAYED
            THROUGH MEDIA.

&&

SMITTY
Local storm report, Apr 29, 2:45 AM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
245 AM CDT SAT APR 29 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 AM     FLASH FLOOD      HENDERSON               37.84N 87.58W
04/29/2017                   HENDERSON          KY   STORM CHASER

            7 INCHES OF FLOWING WATER ACROSS GREEN STREET. LOWER
            PROFILE VEHICLES STRUGGLING TO PASS.

&&

CTN

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 7:32 PM CDTSevere Thunderstorm WarningPAHWhite28 min
Apr 28, 7:49 PM CDTSevere Thunderstorm WarningPAHWhite26 min
Apr 28, 8:04 PM CDTSevere Thunderstorm WarningPAHGallatin, White26 min
Apr 28, 8:08 PM CDTTornado WarningPAHGallatin, White37 min
Apr 28, 9:45 PM CDTSevere Thunderstorm WarningPAHJackson, Union30 min
Apr 28, 9:59 PM CDTSevere Thunderstorm WarningPAHAlexander, Union46 min
Apr 28, 10:30 PM CDTSevere Thunderstorm WarningPAHJohnson, Massac, Pulaski, Union45 min
Apr 28, 10:47 PM CDTSevere Thunderstorm WarningPAHGallatin, Saline, White43 min
Apr 28, 10:49 PM CDTSevere Thunderstorm WarningPAHJohnson, Pope, Saline, Williamson41 min
Apr 28, 11:27 PM CDTFlash Flood WarningPAHSaline6 hr
Apr 28, 11:29 PM CDTSevere Thunderstorm WarningPAHGallatin, Hardin, Johnson, Pope, Saline, Williamson46 min
Apr 28, 11:57 PM CDTFlash Flood WarningPAHGallatin, Saline6 hr
Apr 29, 12:02 AM CDTFlash Flood WarningPAHWhite6 hr
Apr 29, 12:09 AM CDTFlash Flood WarningPAHJohnson, Pope, Saline, Williamson3 hr
Apr 29, 3:05 AM CDTFlash Flood WarningPAHFranklin, Gallatin, Hamilton, Jackson, Saline, Union and 2 more6 hr
Apr 29, 5:29 AM CDTFlash Flood WarningPAHGallatin, Saline4 hr
Apr 29, 8:43 AM CDTAreal Flood WarningPAHFranklin, Hamilton, Jackson, Perry, Saline, Williamson15 hr
Apr 29, 8:57 AM CDTAreal Flood WarningPAHGallatin, White6 hr
Apr 29, 12:48 PM CDTRiver Flood WarningPAHGallatin, Hardin21 days

Nearby

Flash Flood Warnings in Illinois, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.